Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Northern Indiana

July 16, 2017Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 16, 2017, 5:51 PM EDT for Allen County, Putnam County, Ohio. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 5:51 PM EDT (21:51 UTC)
Expired
Jul 16, 2017, 6:30 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 152 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:57 PM EDTHAIL 1Pandora, OH
Jul 16, 6:15 PM EDTHAIL 13 Ne Beaverdam, OH
Jul 16, 6:19 PM EDTHAIL 1Bluffton, OHSPOTTER ESTIMATES 50 MPH WIND GUSTS.
Jul 16, 6:25 PM EDTHAIL 1.75Bluffton, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS53 KIWX 162151
SVRIWX
OHC003-137-162230-
/O.NEW.KIWX.SV.W.0108.170716T2151Z-170716T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
551 PM EDT SUN JUL 16 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Putnam County in west central Ohio...
  Northeastern Allen County in west central Ohio...

* Until 630 PM EDT

* At 550 PM EDT, a severe thunderstorm was located over Pandora, or
  near Bluffton, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bluffton, Columbus Grove, Pandora and Rockport. 

This includes Interstate 75 between mile markers 137 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4091 8408 4100 8401 4097 8388 4079 8388
TIME...MOT...LOC 2150Z 299DEG 22KT 4094 8398 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
300 
WWUS53 KIWX 162202
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
602 PM EDT SUN JUL 16 2017

OHC003-137-162230-
/O.CON.KIWX.SV.W.0108.000000T0000Z-170716T2230Z/
Putnam OH-Allen OH-
602 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN PUTNAM AND NORTHEASTERN ALLEN COUNTIES...

At 601 PM EDT, a severe thunderstorm was located over Bluffton,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bluffton, Pandora and Rockport. 

At 551 PM EDT, a trained spotter reported quarter sized hail in 
Pandora, OH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 8406 4098 8399 4097 8388 4079 8388
TIME...MOT...LOC 2201Z 298DEG 21KT 4092 8392 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
630 
WWUS53 KIWX 162228
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
628 PM EDT SUN JUL 16 2017

OHC003-137-162237-
/O.EXP.KIWX.SV.W.0108.000000T0000Z-170716T2230Z/
Putnam OH-Allen OH-
628 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits. However, dime sized hail, wind gusts to 50 mph, and 
torrential rain will be possible with these thunderstorms through 
650 PM EDT. Do not drive across flooded roadways.

LAT...LON 4090 8406 4098 8399 4097 8388 4079 8388
TIME...MOT...LOC 2227Z 299DEG 22KT 4084 8374 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:02 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 16, 2:02 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
202 PM EDT Sun Jul 16 2017

.SYNOPSIS...
Issued at 100 PM EDT Sun Jul 16 2017

A weak cold front will continue to push through the region into
this evening. An isolated shower or thunderstorm may occur along
and southeast of Interstate 69, but severe weather is not
expected. High pressure will then build in to bring dry weather
and seasonably cool weather to start the week. Much warmer weather
can be expected by Wednesday as the low level flow becomes
southwest. Highs today and Monday will be mostly in the 70s, but
then approach 90 by the middle of the week.

&&

.SHORT TERM...(Tonight and Monday)
Issued at 200 PM EDT Sun Jul 16 2017

Secondary weak sfc front making rapid progress across the CWA this
aftn and as thought in previous days failing to spark any
shower/storm development. 12Z surrounding raobs indicate why with
limited low level moisture return underneath fairly vigorous mid
level capping inversion. About the only chance will be through nw OH
and ern IL/wrn IN late this aftn timed with brief period of better
mid level forcing associated with sw disturbance over wrn lake SP
dropping due south and some weak low level theta-e ridging...however
even this occurs...it looks to be isolated.

Otherwise broad sfc ridging will engulf the lakes on Monday.

&&

.LONG TERM...(Tuesday through Saturday)
Issued at 200 PM EDT Sun Jul 16 2017

Turning decidedly warmer and more humid this period as significant
upper ridge builds out across the central plains. North through
northeast periphery of this feature will no doubt support an active
nw-se oriented frontal zone. Nonetheless highly doubt 90 degree
temps possible as seen in extended MOS guidance at times given
generally wet ground conditions within maximized cropscape. Mid 80s
more likely which will be uncomfortable enough as evapotranspiration
drives sfc dewpoints well into the 70s Thu on.

Timing of pertinent wx inducing sw disturbances of note in this
pattern sketchy at best and of which will dictate nwd reach of
active frontal zone. In addition likely upstream MCS generation and
downstream progression/evolution will modulate boundary placement as
augmented through convective outflow. Thus egregious blended pops
were largely abandoned in favor of a more targeted and conservative
approach with greater diurnal weighting in periods of better model
based consensus.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 106 PM EDT Sun Jul 16 2017

Front/wind shift has cleared KSBN and taking aim on KFWA. While
moisture remains in place behind the front, main focus of lift
will exist with the front, limiting chances for showers or storms.
Have removed any VC mention at KSBN and lower to VCSH at KFWA for
a few hours. As for flight conditions, some low clouds existing
behind the front but seem to be favoring locations west of both
sites for the time being. Will monitor trends, but not include in
18Z package. In addition, threat of low clouds/fog could
materialize later tonight into early Monday, but confidence low at
this time so will defer to later forecasts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ003.

MI...Beach Hazards Statement through late tonight for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Skipper/Fisher
SHORT TERM...T
LONG TERM...T
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 16, 11:35 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1135 AM EDT Sun Jul 16 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-171000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1135 AM EDT Sun Jul 16 2017 /1035 AM CDT Sun Jul 16 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-171000-
La Porte-Berrien-
1135 AM EDT Sun Jul 16 2017 /1035 AM CDT Sun Jul 16 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Dangerous swimming conditions along the Lake Michigan shoreline
through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-171000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1135 AM EDT Sun Jul 16 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Hazardous conditions for small craft are expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms late this week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 16, 4:36 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
436 PM EDT SUN JUL 16 2017

OHZ016-162130-
Putnam-
436 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM COUNTY...

At 435 PM EDT, a strong thunderstorm was located near Continental, or
8 miles northwest of Ottawa, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ottawa, Leipsic, Glandorf, West Leipsic, Gilboa, Miller City, North
Creek, Prentiss and Kieferville.

Seek shelter until these storms pass.

LAT...LON 4105 8425 4117 8422 4117 8409 4114 8388
      4093 8388
TIME...MOT...LOC 2035Z 291DEG 27KT 4111 8416

MARSILI
Special weather statement, Jul 16, 5:26 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 PM EDT SUN JUL 16 2017

OHZ016-025-162200-
Allen-Putnam-
526 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...

At 526 PM EDT, a strong thunderstorm was located over Ottawa, moving
southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Pandora, Glandorf, Gilboa and
Rockport.

This includes Interstate 75 between mile markers 137 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4097 8418 4106 8403 4104 8388 4080 8388
TIME...MOT...LOC 2126Z 294DEG 14KT 4102 8401

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:36 PM EDTSpecial Weather StatementIWXPutnam54 min
Jul 16, 5:26 PM EDTSpecial Weather StatementIWXPutnam34 min
Jul 16, 5:31 PM EDTAreal Flood AdvisoryIWXPutnam3 hr
Jul 16, 6:20 PM EDTSpecial Weather StatementIWXPutnam25 min
Jul 16, 6:34 PM EDTAreal Flood AdvisoryIWXAllen3 hr
Jul 16, 6:53 PM EDTSpecial Weather StatementIWXAllen37 min
Jul 16, 7:02 PM EDTAreal Flood WarningIWXAllen3 hr
Jul 16, 7:45 PM EDTSpecial Weather StatementIWXAllen60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.